Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 189, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2022, 3:03 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2022, 3:03 PM PDT (22:03 UTC)
- Expired
- Aug 15, 2022, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585
WGUS55 KVEF 152203
FFWVEF
CAC071-160115-
/O.NEW.KVEF.FF.W.0189.220815T2203Z-220816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
303 PM PDT Mon Aug 15 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 615 PM PDT.
* At 303 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain south of Yucca Valley. Flash flooding is ongoing or
expected to begin shortly and may impact Highway 62 between Yucca
Valley and Joshua Tree.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Yucca Valley and Joshua Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3404 11647 3412 11650 3416 11642 3416 11628
3412 11625 3412 11626 3411 11626 3408 11626
3408 11628 3408 11630 3408 11632 3408 11635
3408 11637 3408 11639 3408 11640 3408 11641
3408 11642 3408 11644
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
200
WGUS75 KVEF 152259
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
359 PM PDT Mon Aug 15 2022
CAC071-160115-
/O.CON.KVEF.FF.W.0189.000000T0000Z-220816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
359 PM PDT Mon Aug 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 359 PM PDT, Heavy rainfall of up to 1 inch occured earlier this
afternoon near Joshua Tree National Park. Runoff from heavy rainfall
remains possible along highway 62 between Joshua Tree and Yucca
Valley.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Yucca Valley and Joshua Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3404 11647 3412 11650 3416 11642 3416 11628
3412 11625 3412 11626 3411 11626 3408 11626
3408 11628 3408 11630 3408 11632 3408 11635
3408 11637 3408 11639 3408 11640 3408 11641
3408 11642 3408 11644
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO835
WGUS75 KVEF 160112
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
612 PM PDT Mon Aug 15 2022
CAC071-160122-
/O.EXP.KVEF.FF.W.0189.000000T0000Z-220816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
612 PM PDT Mon Aug 15 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT THIS EVENING FOR
SAN BERNARDINO COUNTY...
Flooding is no longer expected to pose a threat on State Route 62
near Joshua Tree and Yucca Valley from heavy rain that fell earlier
this afternoon.
LAT...LON 3404 11647 3412 11650 3416 11642 3416 11628
3412 11625 3412 11626 3411 11626 3408 11626
3408 11628 3408 11630 3408 11632 3408 11635
3408 11637 3408 11639 3408 11640 3408 11641
3408 11642 3408 11644
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:37 AM PDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 15, 11:37 AM PDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1137 AM PDT Mon Aug 15 2022 .SYNOPSIS...Afternoon thunderstorm chances to persist through the week, bringing the potential for heavy rain and flash flooding. Temperatures remain below-normal due to monsoon moisture and rain chances. && .SHORT TERM...Today and Tuesday. Morning satellite imagery depicts an MCV positioned over central Mohave County, collocated with abundant cloud cover that stretches up into northeastern Utah. These clouds are expected to erode this afternoon, allowing Mohave and eastern Clark Counties to destabilized, albeit a bit delayed and less than typical. This may temper afternoon storm activity across the county, but with deep moisture and the MCV present, heavy rain and flash flooding remain likely with any storms. As such, a flash flood watch remains in effect for Mohave County through tonight. Elsewhere, where skies are clearer, scattered storms are expected to develop along the higher terrain. Morning CAMs show activity spreading farther west than yesterday, possibly into Death Valley and the Sierra. Given the more isolated coverage outside of Mohave County, the flash flood watches for these areas were allowed to expire, though flash flooding will remain possible with any storm. Think we'll have keep an eye out for a potential northeast event this evening, as the MCV over Mohave County places the I-15 corridor between Vegas and St. George under northeasterly flow. We almost got one last night, and the setup looks more favorable today. Hi- res guidance doesn't seem too keen on this idea, perhaps due to the cloud cover currently in the area. However, these clouds should erode this afternoon and Lincoln County is already clear, so storms should develop and propagate south-southwest. Whether they make it into the Las Vegas Valley remains uncertain, but the potential is there. Heavy rain, flash flooding, and strong winds would be possible should this scenario occur. Tomorrow, activity continues to spread west, with scattered thunderstorms possible across the entire CWA. Latest HREF suggests the greatest coverage will be southeast of I-15, but shows scattered development out into Inyo and Esmeralda Counties. While these areas have gotten a much needed break, they remain very vulnerable to flash flooding and their thunderstorm potential will need to be monitored closely. Otherwise, tomorrow looks to be more of the same, with afternoon thunderstorms and below-normal temperatures. .LONG TERM...Wednesday through the weekend. Synoptic-scale south-southeast flow is expected to persist through the week, keeping moisture and storm chances around. Not seeing much in the way of larger-scale forcing mechanisms in ensemble guidance, so mesoscale features will be key. This means that pinpointing areas of greatest activity is likely going to be a day-by-day process. Nonetheless, heavy rain and flash flooding will continue to be the main hazards. As we head into the weekend, things become a little more interesting as the remnants of a Gulf of Mexico tropical system slide under the ridge and into southern Arizona. Guidance generally keeps this system south and east of our area, but this hinges on the timing of a westerly shortwave and the strength of the ridge. Changes in these details will likely alter the trajectory of tropical remnants/inverted trough. Should the system impact our area, it will bring the potential for widespread heavy rainfall; however, uncertainty remains high at this moment. What is more certain is the continuation of below-normal temperatures with the persistent moisture and rain chances. && .AVIATION...For Harry Reid...Generally minor impacts expected today with light winds through the majority of the TAF period. Another opportunity for gusty outflow winds this afternoon due to monsoonal thunderstorms in the vicinity of the LV valley but confidence is quite low. However, maintained TEMPO group for this potential this afternoon and evening. Quieter conditions overnight with FEW-SCT clouds around 12-15k feet along with light winds. Similar conditions expected Tuesday with Isolated afternoon thunderstorms and generally easterly winds outside of any thunderstorm influences. For the rest of southern Nevada, northwest Arizona and southeast California...Lesser overall coverage of monsoonal thunderstorms expected across the region today, with the exception of Mohave County where thunderstorm coverage is expected to be more scattered. However, any storms that develop will likely produce outflows and if so, the terminals with the best potential for impacts would be KIFP/KEED as well as KVGT/KHND. Otherwise, generally light winds expected across the region today. Similar conditions are expected Tuesday with scattered afternoon thunderstorms, mainly over the eastern half of the area. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Woods AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 15, 12:14 PM PDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1214 PM PDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 3 SE WILLOW VALLEY 34.88N 114.57W
08/14/2022 M58 MPH MOHAVE AZ MESONET
58 MPH WIND GUST RECORDED AT MOHAVE-2 AZMET
MESONET SITE. TIME ESTIMATE BY RADAR.
&&
COLocal storm report, Aug 15, 12:31 PM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1231 PM PDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 3 SW VALENTINE 35.36N 113.70W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS HACKBERRY RD IS CLOSED
FROM AUSTIN PEAK TO MAIN ST DUE TO WEATHER.
TIME ESTIMATED BY RADAR.
0455 PM FLASH FLOOD 5 WSW WIKIEUP 34.68N 113.69W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS CHICKEN SPRINGS RD IS
CLOSED FROM HWY 93 TO ALAMO RD DUE TO
WEATHER. TIME ESTIMATE FROM RADAR.
1125 PM FLASH FLOOD 15 NW VALENTINE 35.52N 113.86W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS ANTARES RD IS CLOSED
FROM HWY 66 TO PIERCE FERRY RD DUE TO
WEATHER. TIME ESTIMATED BY RADAR.
&&Local storm report, Aug 15, 12:44 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1244 PM PDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLASH FLOOD 18 S NEEDLES 34.59N 114.63W
08/14/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF ROADWAY FLOODING, WITH 4
VEHICLES STUCK IN THE WATER.
0250 PM FLASH FLOOD 4 WNW GOLDEN VALLEY 35.26N 114.29W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY OFFICIALS CLOSED NORTH
ESTRELLA ROAD FROM WEST CHINO DRIVE TO WEST
ZUNI DRIVE DUE TO FLASH FLOODING.
0325 PM FLASH FLOOD 6 ESE KINGMAN 35.16N 113.96W
08/14/2022 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED FLOODING ON HUALAPAI
MOUNTAIN ROAD AT MILE MARKER 5.
0330 PM FLASH FLOOD 5 SSW GOLDEN VALLEY 35.16N 114.24W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY OFFICIALS CLOSED WEST
SHINARUMP DRIVE FROM SOUTH GARNET ROAD TO
SOUTH COLORADO ROAD DUE TO FLASH FLOODING.
0335 PM TSTM WND GST 3 SE WILLOW VALLEY 34.88N 114.57W
08/14/2022 M58 MPH MOHAVE AZ MESONET
58 MPH WIND GUST RECORDED AT MOHAVE-2 AZMET
MESONET SITE. TIME ESTIMATE BY RADAR.
0345 PM FLASH FLOOD 8 SSW GOLDEN VALLEY 35.12N 114.26W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY ROADS REPORTS THAT SOUTH
GARNET ROAD CLOSED FROM WEST NAVAJO ROAD TO
WEST SHINARUMP DRIVE DUE TO FLOODING.
0415 PM FLASH FLOOD 3 SW VALENTINE 35.36N 113.70W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS HACKBERRY RD IS CLOSED
FROM AUSTIN PEAK TO MAIN ST DUE TO WEATHER.
TIME ESTIMATED BY RADAR.
0425 PM FLASH FLOOD 5 WSW GOLDEN VALLEY 35.19N 114.31W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS S EGAR ROAD CLOSED FROM
W ABRIGO DR TO W SHINARUMP DR DUE TO FLASH
FLOODING. 2.48 OF RAIN IN 1 HOUR NEARBY.
0430 PM FLASH FLOOD 10 ENE OATMAN 35.07N 114.22W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS OATMAN HWY CLOSED FROM
MM40 TO E SILVER CREEK RD DUE TO FLASH
FLOODING.
0435 PM FLASH FLOOD 5 WNW GOLDEN VALLEY 35.24N 114.31W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS N EGAR RD CLOSED FROM W
CHINO DR TO W AQUA FRIA DR DUE TO FLASH
FLOODING.
0445 PM FLASH FLOOD 4 SSE CHLORIDE 35.36N 114.17W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS N MINERAL PARK RD
CLOSED FROM HWY 93 TO MINE ENTRANCE DUE TO
FLASH FLOODING.
0455 PM FLASH FLOOD 5 WSW WIKIEUP 34.68N 113.69W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS CHICKEN SPRINGS RD IS
CLOSED FROM HWY 93 TO ALAMO RD DUE TO
WEATHER. TIME ESTIMATE FROM RADAR.
1125 PM FLASH FLOOD 15 NW VALENTINE 35.52N 113.86W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS ANTARES RD IS CLOSED
FROM HWY 66 TO PIERCE FERRY RD DUE TO
WEATHER. TIME ESTIMATED BY RADAR.
1220 AM FLASH FLOOD 6 SSW CHLORIDE 35.33N 114.24W
08/15/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY ROADS REPORTED HERMIT DR
CLOSED FROM HIGHWAY 93 TO TEDDY ROOSEVELT
DRIVE DUE TO FLOODING.
0250 AM FLASH FLOOD 4 WNW GOLDEN VALLEY 35.23N 114.29W
08/15/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY ROADS REPORTED ESTRELLA DRIVE
CLOSED BETWEEN CHINO AND ZUNI DRIVE DUE TO
FLOODING.
&&Local storm report, Aug 15, 1:32 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
132 PM PDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 10 ENE OATMAN 35.07N 114.22W
08/15/2022 MOHAVE AZ NEWSPAPER
SWIFT WATER RESCUE NEAR MILE POST 40 ON
OATMAN ROAD. VEHICLE WAS STRANDED ON FLOODED
ROADWAY.
&&
MWLocal storm report, Aug 15, 2:49 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD COLORADO CITY 36.99N 112.98W
08/15/2022 MOHAVE AZ FIRE DEPT/RESCUE
COLORADO CITY FIRE CHIEF REPORTED SOME MINOR
BASEMENT FLOODING AND HEAVY ROADWAY FLOODING
IN COLORADO CITY.
&&
MWThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:24 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Aug 15, 3:25 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 15, 4:57 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.